Funnel Cloud, Lincoln
- When
- May 6, 5:59 PM PST to 6:05 PM PST
- Where
- Lincoln County, 11.02 mi NNW of Irby
- Reported by
- Law Enforcement
- Coordinates
- 47.500, -118.930
A strong thunderstorm with rotation first spawned a funnel cloud and then a tornado, which briefly touched down just northeast of Davenport. The funnel cloud was spotted 16 miles northwest of Odessa, followed by a weak tornado eight miles north-northeast of Davenport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong thunderstorm with rotation first spawned a funnel cloud and then a tornado, which briefly touched down just northeast of Davenport. The funnel cloud was spotted 16 miles northwest of Odessa, followed by a weak tornado eight miles north-northeast of Davenport. The EF1 tornado damaged two structures. By the time the storm reached north Spokane County, the rotation had weakened and was not as evident. However, a localized area of strong downburst winds impacted an area located five miles west of Chattaroy where a portion of a metal roof was blown off an out-building near the intersection of Monroe and Crosscut roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 6, 3:30 PM PST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 430 PM PDT WED MAY 6 2009 .SYNOPSIS... A MOIST PACIFIC STORM SYSTEM WILL BRING ANOTHER ROUND OF RAIN THIS EVENING. MORE SHOWERS AND A FEW THUNDERSTORMS ARE ON TAP FOR THURSDAY. A SERIES OF RELATIVELY WEAK STORM SYSTEMS WILL MAINTAIN A CHANCE OF SHOWERS EACH DAY UNTIL TUESDAY...WHEN A STRONGER MOIST STORM SYSTEM WILL WILL MOVE INTO THE AREA. RECENT RAIN AND MOUNTAIN SNOW MELT WILL ALLOW AREA RIVERS TO RISE OVER THE NEXT SEVERAL DAYS. && .DISCUSSION... TONIGHT...AN OCCLUDING FRONT NOW PUSHING ONTO THE CASCADES WILL CONTINUE TO SLIDE ACROSS THE INLAND NW OVERNIGHT. A MOIST SOUTHERLY FLOW INTO THE TROWAL IN ADVANCE OF THE FRONT WILL CONTINUE TO MEAN PERIODS OF RAIN FOR THE NORTHEAST MOUNTAINS AND PANHANDLE MUCH OF TONIGHT. MODERATE QPF AMOUNTS ARE POSSIBLE. THE SPOKANE/CDA AREA AND PALOUSE SOUTHWARD WILL SEE DECREASING RAIN CHANCES THROUGH THE EVENING AS THE TROWAL LIFTS NORTHEAST AND A WESTERLY FLOW DEVELOPS. THE RETURN TO MORE RESOLVED WESTERLY FLOW AND INTRUSION OF DRIER AIR ACROSS THE WESTERN CWA WILL BACK THE PRIMARY PRECIPITATION RISK TO THE CASCADE CREST. AS THE SFC LOW TRACKS INLAND OVER B.C. THROUGH THE NIGHT PRESSURE GRADIENTS TIGHTEN. THIS PLUS THE INCREASED MIXING BEHIND THE FRONT WILL LEAD TO SOME BREEZY CONDITIONS. THURSDAY...THE UPPER TROUGH AXIS STARTS ONSHORE EARLY AND SLIPS TOWARD THE ID/MT BORDER LATE IN THE DAY. A COUPLE VORT LOBES PIVOT AROUND ITS SOUTH AND EAST SIDE DURING ITS TRANSIT...WITH A MEAN WESTERLY FLOW AND THE JET AXIS JUST SOUTH OF THE WA/OR BORDER. THIS PUTS THE BEST LIFT ACROSS SOUTHEAST TO EASTERN CWA. A CORE OF -28 TO -31 DEG C 500 MB TEMPS MIGRATES ESE ACROSS THE REGION THROUGH THE DAY. A LITTLE LOW-GRADE SBCAPE AND A BIT MORE ELEVATED CAPE...AS WELL AS SOME NEGATIVE LIS...LAY ACROSS THE EASTERN THIRD OF THE WA AND NORTH ID. THE HIGHEST CONCENTRATION OF THIS INSTABILITY AND AGREEMENT LAYS ACROSS THE PALOUSE THROUGH CENTRAL PANHANDLE SOUTHWARD. ALL THESE FEATURES SUPPORT SHOWERS INCREASING IN COVERAGE THROUGH THE LATE MORNING/AFTERNOON...WITH A CHANCE FOR THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS. BREEZY CONDITIONS WILL ALSO CONTINUE ACROSS THE REGION...GIVEN THE CONTINUED TIGHT GRADIENT AND MIXING IN THE UNSTABLE ATMOSPHERE. IT DOES NOT APPEAR WINDS WILL BE AS STRONG AS THEY WERE EARLIER IN THE WEEK...BUT GUSTS NEAR 30 MPH OR SO WILL BE LIKELY ALONG THE I-90 CORRIDOR SOUTHWARD. TEMPERATURES WILL REMAIN BELOW NORMAL...WITH 850 TEMPS LINGERING IN THE LOWER TO MID SINGLE DIGITS. /JCOTE HYDROLOGY...EXAMINATION OF AREA BASINS SHOW MOST OF MAIN-STEM RIVERS ARE FORECAST TO RISE OVER THE NEXT COUPLE DAYS OR SO...WITH RUNOFF FROM RECENT AND THE INCOMING PRECIPITATION. MOST RISES ARE FORECAST TO BE GRADUAL...SAVE FOR SOME QUICKER REACTING BASINS IN THE SOUTHEAST (SUCH AS ST. JOE...PALOUSE AND COEUR DALENE). THESE ARE PROJECTED TO SEE SHARPER RISES. HOWEVER ALL RIVERS ARE FORECAST REMAIN BELOW FLOOD STAGE. WE WILL WATCH THE COEUR DALENE RIVER AT CATALDO...WHICH IS FORECAST TO APPROACH ACTION STAGE LATE THURSDAY NIGHT. HOWEVER THIS TOO IS EXPECTED TO REMAIN BELOW FLOOD STAGE. /JCOTE THURSDAY NIGHT THROUGH SATURDAY...FOR THIS TIME FRAME GFS AND NAM MODELS SUGGEST A SIMILAR FIELD OF MOTION EXPECTED THROUGH THE REGION. THE CLOSED LOW CIRCULATION CURRENTLY EVIDENT ON SATELLITE OVER THE PACIFIC OFF VANCOUVER ISLE WILL TRACK INTO THE REGION AS A WEAKER OPEN TROUGH DURING THE DAY THURSDAY AND EXIT THE REGION THURSDAY NIGHT. THUS...THURSDAY EVENING WILL FEATURE LINGERING SHOWERS WITH THE POTENTIAL FOR THUNDERSTORMS...BEFORE DECREASING AFTER SUNSET AND REMAINING LIMITED TO THE HIGH TERRAIN OF THE IDAHO PANHANDLE THROUGH LATE THURSDAY NIGHT AND FRIDAY MORNING. WHILE WEAK OVERALL RIDGING IN THE WAKE OF THIS TROUGH WILL OCCUR ON FRIDAY...THERE ARE A COUPLE OF WEAK EMBEDDED DISTURBANCES WHICH WILL DROP OUT OF CANADA AND SERVE TO MAINTAIN A CHANCE OF MOUNTAIN SHOWERS THROUGH FRIDAY AND INTO SATURDAY. OVERALL...THE VALLEYS AND BASIN ZONES SHOULD REMAIN DRY WITH VERY LITTLE IDENTIFIABLE DYNAMIC SUPPORT AND FRONTAL FOCUS WITH THESE DISTURBANCES. LIFT WILL BE MAINLY LIMITED TO OROGRAPHY OVER THE MOUNTAINS NORTH AND EAST OF THE BASIN. THE OVERALL PROGRESSIVE NATURE OF THE FLOW WILL PROHIBIT ANY SIGNIFICANT AIR MASS CHANGES FROM ALLOWING SIGNIFICANT WARM-UPS OR COOL-DOWNS OVER THE NEXT FEW DAYS...WITH TEMPERATURES REMAINING BELOW NORMAL ON FRIDAY...AND BARELY CLAWING INTO THE NORMAL CATEGORY ON SATURDAY. /FUGAZZI SATURDAY NIGHT THROUGH WEDNESDAY...THE GFS/ECMWF/CANADIAN MODELS ARE IN GENERAL AGREEMENT CONCERNING THE LONG WAVE PATTERN DURING THE EXTENDED. A ZONAL FLOW WILL BE OVER THE AREA SAT NGT/SUNDAY FOLLOWED BY TROUGH DROPPING INTO THE AREA MONDAY THROUGH WEDNESDAY. FOR SAT NGT/SUNDAY...MODELS AGREE WITH A WESTERLY FLOW OVER THE AREA WITH WASHINGTON AND N IDAHO REMAINING ON THE NORTH...OR COLD...SIDE OF THE JET. 500MB TEMPS OF NEAR -25C WILL BE FOUND OVER NORTHERN WA/N IDAHO PANHANDLE WHICH IN COMBINATION WITH MAY SUN WILL DESTABILIZE THE ATMOSPHERE DURING THE AFTERNOON AND EVENING HOURS. THIS WILL RESULT IN SCATTERED SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS. WITH NO STRONG SHORT WAVE TO PROVIDE LIFT...IT IS LIKELY THAT MOST OF THE LOWER VALLEYS SUCH AS OMAK...WENATCHEE...LEWISTON...AND MUCH OF THE COLUMBIA BASIN WILL REMAIN DRY. MONDAY THROUGH WEDNESDAY...MODELS CONTINUE TO SHOW A TROUGH DROPPING DOWN FROM THE NORTH USHERING IN COOLER TEMPERATURES AND A CHANCE OF SHOWERS. CONFIDENCE IS LOW CONCERNING THE DETAILS OF THIS PATTERN WITH SOME SOLUTIONS ADVERTISING A CLOSED LOW TRACKING NEAR OR THROUGH THE AREA ON TUESDAY. THERE ARE ALSO BIG DIFFERENCES CONCERNING THE AMOUNT OF MOISTURE ASSOCIATED WITH THE INITIAL COLD FRONT PASSAGE ON MONDAY...WITH THE 12Z GFS GENERALLY AN OUTLIER WITH ITS IDEA OF WIDESPREAD PRECIPITATION. THUS PRECIP CHANCES ARE FORECAST TO LIE IN THE SLIGHT CHANCE AND CHANCE CATEGORIES. THERE IS MUCH HIGHER CONFIDENCE THAT TEMPERATURES WILL COOL TO BELOW NORMAL BEHIND THE COLD FRONT WITH SNOW LEVELS POSSIBLY DROPPING DOWN TO MOUNTAIN PASS LEVELS ESPECIALLY IN THE CASCADES. A PERIOD OF BREEZY TO WINDY CONDITIONS IS ALSO POSSIBLE EARLY IN THE WEEK AS SPRING TIME COLD FRONTS USUALLY INVOLVE AN INCREASE IN WIND. JW && .AVIATION... WIDESPREAD STRATIFORM RAIN OVER THE ENTIRE REGION...WITH ISOLATED THUNDERSTORMS SOUTH OF KPUW...WILL CONTINUE UNTIL 03Z IN THE WEST AND 05Z IN THE EAST. HEAVY MOUNTAIN OBSCURATIONS AND OCCASIONAL MVFR CEILINGS AND VIS ARE EXPECTED UNTIL A COLD FRONT PASSAGE AT 03Z AT KEAT AND 05Z AT KPUW AND KGEG. THEN SCATTERED SHOWERS WILL PERSIST UNTIL 08Z...WITH BREEZY SOUTHWEST WINDS AT ALL TAF SITES. A BREAK WILL OCCCUR TONIGHT THROUGH THURSDAY MORNING...AND THEN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL RE-DEVELOP MAINLY NORTH OF A LINE FROM KOMK TO KPUW AFTER 18Z THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 41 53 34 56 39 63 / 80 50 30 10 10 20 COEUR DALENE 40 52 35 55 34 63 / 80 50 40 10 10 20 PULLMAN 39 52 34 55 38 63 / 70 60 30 10 10 10 LEWISTON 43 56 39 63 39 66 / 30 50 30 10 0 10 COLVILLE 40 56 34 57 36 64 / 90 60 40 20 10 30 SANDPOINT 38 50 33 56 34 61 / 90 70 40 20 10 30 KELLOGG 40 47 35 52 34 59 / 90 80 40 20 10 20 MOSES LAKE 41 61 35 66 41 69 / 20 20 10 10 0 0 WENATCHEE 43 59 41 67 42 69 / 20 20 10 10 0 0 OMAK 39 61 35 63 38 69 / 70 20 10 10 10 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 617 AM PDT WED MAY 6 2009 IDZ001>004-026-027-WAZ031>038-041>044-071330- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 617 AM PDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAINFALL ASSOCIATED WITH THE ACTIVE WEATHER THE PAST FEW DAYS AND THROUGH THE WEEKEND WILL PRODUCE RISES ON AREA RIVERS AND STREAMS. RECENT RAINFALL...COMBINED MORE RAIN THIS WEEK AND SPRING SNOW MELT WILL PUSH MANY STREAMS TO NEAR BANK FULL. PEOPLE ARE ENCOURAGED TO MONITOR CURRENT RIVER FORECASTS AND STATEMENTS.
The Spokane radar (KOTX), 100 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A short-lived tornado from a thunderstorm touched down and caused damage to two structures. It also uprooted and snapped numerous coniferous trees, many with trunk diameters greater than 15 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyThe tornado archive for Washington, 2009Warnings in Washington, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164919, 168889, 164922.